Montana, 2020

High Wind in Montana, June 6, 2020

June 6, 2020 · NWS GGW · 4 events in 2 counties and zones

A very strong low pressure system moving slowly over the region pulled in very gusty surface winds from the east and southeast ahead of the main circulation. Any passing rain shower provided an easy path for stronger winds aloft to be pulled down to the surface, especially within 20 to 30 miles of the Montana-North Dakota border.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very strong low pressure system moving slowly over the region pulled in very gusty surface winds from the east and southeast ahead of the main circulation. Any passing rain shower provided an easy path for stronger winds aloft to be pulled down to the surface, especially within 20 to 30 miles of the Montana-North Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 5, 1:06 PM MST, 12 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 1:06 PM MST, 12 hours 17 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
206 PM MDT Fri Jun 5 2020

.DISCUSSION...

...Multiple Rounds of Severe Weather Possible...

Tonight...

Storms will fire over the higher terrain in southwest Montana this
afternoon. These storms will make their way into the
Phillips/Petroleum County area after 9PM or so. The storms will be
isolated in nature, but they will have the potential to become
severe with primarily a large hail threat, though some strong
winds will be possible prior to 11 PM. Storms will become more
widespread across the far northeast corner of the state late
tonight into Saturday morning.

Saturday...

As we head into Saturday storms will become much more widespread
starting during the mid-late afternoon. A surface low moving into
the area will bring a warm front north to near the Missouri River
with surface dewpoints rising into the lower and middle 60s,
particularly across the Yellowstone River Valley. The low-level
jet will ramp up to around 50 knots Saturday evening with around
40 to 50 knots of 0-6km shear. MLCAPE will be on the order of 1000
to 2000 J/Kg with the low-level inversion likely being eroded by 3
to 4 PM or so.

While there may be some scattered showers during the day Saturday,
the primary development of thunderstorms is not expected to occur
until the mid-late afternoon. These storms may quickly become
severe as they move north. Large, curved hodographs by Saturday
evening combined with anomalously high levels of moisture and
moderate instability suggest a threat for transient supercells and
bowing segments. All modes of severe weather will be possible
with damaging winds in excess of 70 mph and hail larger than golf
balls the primary threats. A tornado will also be possible,
particularly across the Yellowstone River Valley.

In addition to the severe threat, flash flooding will be of
concern as we could see some training thunderstorms, most notably
along the track of the surface low.

Sunday...

A lot of the low-level moisture will be scoured out by Sunday as
the surface low moves out of the area, however, there will still
be sufficient shear and lift for more thunderstorms to develop
during the afternoon and evening hours. MLCAPE will only be around
500 J/Kg or so, but this could be enough to get a couple of severe
storms with hail to around an inch and wind gusts to 60 mph.

Many locations will see half an inch to an inch of precipitation
by the end of the weekend, though it is likely some locations will
see more than this wherever multiple rounds of storms occur.

Next week...

Lingering showers and thunderstorms will be possible through mid-
week before a ridge builds in. This ridge will dry things out and
bring about warmer temperatures by the end of the week.

-Mottice

&&

.AVIATION...
Flight Cat: VFR

Winds: Winds rapidly increase out of the southeast this evening at
15 to 25 knots with higher gusts. This will continue through the
overnight hours.

Synopsis: Isolated thunderstorms will affect the area this evening
through tonight mainly after 03Z to 06Z. GGW and OLF have the best
chances to see a severe storm with large hail. More widespread
thunderstorms are expected Saturday afternoon and evening.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 6 PM this evening to noon MDT Saturday
For Fort Peck Lake for Central and Southeast Phillips...Central
and Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 5, 10:30 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1130 PM MDT Fri Jun 5 2020

MTZ016-059-060615-
Central and Southeast Phillips MT-Northern Phillips MT-
1130 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL
1215 AM MDT...

At 1129 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Dodson, or 23 miles west of Malta, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodson and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4822 10841 4845 10841 4844 10836 4843 10836
      4844 10834 4857 10835 4857 10832 4863 10832
      4866 10830 4848 10787 4812 10837 4819 10843
      4822 10843
TIME...MOT...LOC 0529Z 213DEG 19KT 4832 10839

NWS Glasgow
Special weather statement, Jun 5, 11:21 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1221 AM MDT Sat Jun 6 2020

MTZ016-059-060700-
Central and Southeast Phillips MT-Northern Phillips MT-
1221 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY
UNTIL 100 AM MDT...

At 1221 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles west of Saco to 6 miles northwest of
Malta. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Saco, Frenchman Reservoir, Bowdoin and Sleeping Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4871 10721 4836 10736 4839 10807 4877 10803
TIME...MOT...LOC 0621Z 254DEG 36KT 4843 10771 4843 10796

NWS Glasgow
Special weather statement, Jun 6, 12:03 AM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
103 AM MDT Sat Jun 6 2020

MTZ016-017-059-061-060800-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
103 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 200 AM MDT...

At 103 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Saco, or 19 miles southeast of Whitewater, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thoeny and Frenchman Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 10684 4866 10651 4849 10753 4860 10765
      4900 10704
TIME...MOT...LOC 0703Z 247DEG 26KT 4860 10726

NWS Glasgow
Special weather statement, Jun 6, 12:42 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
142 AM MDT Sat Jun 6 2020

MTZ017-061-060830-
Northern Valley MT-Central and Southern Valley MT-
142 AM MDT Sat Jun 6 2020

...SPECIAL WEATHER STATEMENT...

At 141 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Opheim to 19 miles northwest
of St. Marie to near Hinsdale. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
St. Marie, Baylor and Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4881 10604 4844 10606 4815 10628 4844 10710
      4861 10690 4887 10683
TIME...MOT...LOC 0741Z 286DEG 34KT 4880 10678 4859 10681 4841 10698

NWS Glasgow

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Dawson

When
June 6, 1:23 AM MST to 8:33 AM MST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

At the Beaver Hill I-94 DOT site (MTBVR), sustained winds of at least 40 mph were recorded at least each hour through most of the early morning, with a peak wind gust of 61 mph recorded from 7:31 to 7:38 MST.

High Wind, Sheridan

When
June 6, 8:31 AM MST to 1:36 PM MST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

At the Comertown Turn-Off MT-5 DOT site (MTCOM), sustained winds of at least 40 mph were recorded at least each hour from late morning, into the mid-day hours.

High Wind, Sheridan

When
June 6, 11:15 AM MST
Where
Sheridan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Public measured sustained winds of 40 mph and a 63 mph wind gust at their home weather station, 1 N Plentywood.

High Wind, Dawson

When
June 6, 12:34 PM MST to 4:15 PM MST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

At the Beaver Hill I-94 DOT site (MTBVR), sustained winds of at least 40 mph were recorded at least each hour through the afternoon on the 6th, with a peak wind gust of 58 mph recorded multiple times between 4:00 PM and 6:00 PM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899266, 894605, 894604, 899273.